Tags

Type your tag names separated by a space and hit enter

Cardiac arrest and delirium: presentations of the refeeding syndrome in severely malnourished adolescents with anorexia nervosa.
J Adolesc Health 1998; 22(3):239-43JA

Abstract

AIM

To describe the clinical presentation of the refeeding syndrome and highlight the dangers of performing nutritional rehabilitation too rapidly in a severely malnourished patient.

DESIGN

Retrospective case review of adolescents admitted with anorexia nervosa who developed the refeeding syndrome.

RESULTS

Between July 1993 and July 1994, 3 of 48 adolescent females developed the refeeding syndrome. While the cardiac complications occurred in the first week of refeeding, the delirium characteristic of this syndrome occurred later and was more variably related to hypophosphatemia.

OBSERVATIONS

Refeeding malnourished patients with anorexia nervosa can be associated with hypophosphatemia, cardiac arrhythmia and delirium. Refeeding patients with anorexia nervosa who are < 70% of ideal body weight should proceed with caution, and the caloric prescription should be increased gradually. Supplemental phosphorus should be commenced early and serum levels maintained above 3.0 mg/dL. Cardiac and neurologic events associated with refeeding are most likely to occur within the first weeks, justifying close monitoring of electrolyte and cardiac status.

Authors+Show Affiliations

Department of Adolescent Medicine, Long Island Jewish Hospital, Albert Einstein College of Medicine, New York, New York, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

9502012

Citation

Kohn, M R., et al. "Cardiac Arrest and Delirium: Presentations of the Refeeding Syndrome in Severely Malnourished Adolescents With Anorexia Nervosa." The Journal of Adolescent Health : Official Publication of the Society for Adolescent Medicine, vol. 22, no. 3, 1998, pp. 239-43.
Kohn MR, Golden NH, Shenker IR. Cardiac arrest and delirium: presentations of the refeeding syndrome in severely malnourished adolescents with anorexia nervosa. J Adolesc Health. 1998;22(3):239-43.
Kohn, M. R., Golden, N. H., & Shenker, I. R. (1998). Cardiac arrest and delirium: presentations of the refeeding syndrome in severely malnourished adolescents with anorexia nervosa. The Journal of Adolescent Health : Official Publication of the Society for Adolescent Medicine, 22(3), pp. 239-43.
Kohn MR, Golden NH, Shenker IR. Cardiac Arrest and Delirium: Presentations of the Refeeding Syndrome in Severely Malnourished Adolescents With Anorexia Nervosa. J Adolesc Health. 1998;22(3):239-43. PubMed PMID: 9502012.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cardiac arrest and delirium: presentations of the refeeding syndrome in severely malnourished adolescents with anorexia nervosa. AU - Kohn,M R, AU - Golden,N H, AU - Shenker,I R, PY - 1998/3/21/pubmed PY - 1998/3/21/medline PY - 1998/3/21/entrez SP - 239 EP - 43 JF - The Journal of adolescent health : official publication of the Society for Adolescent Medicine JO - J Adolesc Health VL - 22 IS - 3 N2 - AIM: To describe the clinical presentation of the refeeding syndrome and highlight the dangers of performing nutritional rehabilitation too rapidly in a severely malnourished patient. DESIGN: Retrospective case review of adolescents admitted with anorexia nervosa who developed the refeeding syndrome. RESULTS: Between July 1993 and July 1994, 3 of 48 adolescent females developed the refeeding syndrome. While the cardiac complications occurred in the first week of refeeding, the delirium characteristic of this syndrome occurred later and was more variably related to hypophosphatemia. OBSERVATIONS: Refeeding malnourished patients with anorexia nervosa can be associated with hypophosphatemia, cardiac arrhythmia and delirium. Refeeding patients with anorexia nervosa who are < 70% of ideal body weight should proceed with caution, and the caloric prescription should be increased gradually. Supplemental phosphorus should be commenced early and serum levels maintained above 3.0 mg/dL. Cardiac and neurologic events associated with refeeding are most likely to occur within the first weeks, justifying close monitoring of electrolyte and cardiac status. SN - 1054-139X UR - https://www.unboundmedicine.com/medline/citation/9502012/full_citation L2 - https://linkinghub.elsevier.com/retrieve/pii/S1054-139X(97)00163-8 DB - PRIME DP - Unbound Medicine ER -